How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

I am having a hard time having a bowel movement. I push and

Customer Question

I am having a hard time having a bowel movement. I push and push because I feel full but nothing moves. If anything comes out it is little thin pieces but doesn't add up to anything. I went to the doc because s been happening for a while. She put me on Miralax which just made me poop long thin poops. Once I was off it I was back to not pooping. Should I try a laxative? I am scared I have cancer!
Submitted: 4 months ago.
Category: Medical
Expert:  khagihara replied 4 months ago.

How old are you? Are you a male or a female? How tall are you? How much do you weigh? Any weight change? Does anything make it better or worse? When did it start? Is it consistent? Is it getting worse? Any other symptoms such as abdominal pain, nausea, fatigue? Are you aware of anything which might have triggered it? Any medical problems? Any surgeries? Any other medications including over-the-counter pills and herbs? Any family medical history? What tests and imaging studies did you have?

Customer: replied 4 months ago.
I am 42 year old female with only history of ovarian cancer on my grandmothers side. I am 5'2". And weigh 185. The only relief I seem to have is when I have diarrhea which it's either diarrhea or I can't go at all. Nothing seems to make it better. I have been eating clean foods for the past ten days. Tons of fruits (no bananas) veggies and lean meat with portioned whole grain. I think it started from trying protein shakes with whey in them. I have no other symptoms. No surgeries. Medications are prozac and Xanax for panic disorder. No tests have been done.
Customer: replied 4 months ago.
It does seem to be getting worse.
Expert:  khagihara replied 4 months ago.

Miralax is a laxuative, too. Did you have blood sugar and thyroid function checked? What was your diet like? Do you do regular exercise? Do you go to a bathroom immediately when you feel the urge to have a bowel movement?

Customer: replied 4 months ago.
I exercise at least 3 times a week and have been eating a very clean diet the past couple of weeks. I try to go immediately when I have the urge but nothing happens.
Expert:  khagihara replied 4 months ago.

Did you have blood sugar and thyroid function checked?

Customer: replied 4 months ago.
both blood sugar and thyroid have been checked. I have a slightly low thyroid function. Was just put on levothyroxine.
Expert:  khagihara replied 4 months ago.

When did you start to take levothyroxine? Does it make you feel the urge of bowel movements more?

Customer: replied 4 months ago.
I do get the urge more but nothing happens.
Expert:  khagihara replied 4 months ago.

You should see a GI doctor to have calcium in the blood checked, an occult stool blood test. If they are normal, you should anorectal manometry & a rectal balloon expulsion test. If they are normal, you should have a colonic transit test. If they are inconclusive, you should have barium or MR defecography. If they are abnormal, you have a defecatory disorder.

Expert:  Dr. Thomas, MD replied 4 months ago.


I am a double board certified US doctor and I have a different answer.

This is likely caused by low thyroid.

It will take 3 to 6 months to get you stable with a TSH between .8 and 1, optimally.

There is no indication from your story for other testing.

I would work with your doctor to wean off laxatives as you get your thyroid in order.

The effect of thyroid medicine will not happen discernably for 6 to 12 weeks.

OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. Also, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, just use reply and come back. I am here

Related Medical Questions